Missouri, 2003

Hail in Missouri, November 18, 2003

November 18, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 18, 2:09 PM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Nov 18, 2:09 PM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
209 PM CST TUE NOV 18 2003

.DISCUSSION...
MAIN FOCUS WILL BE WITH CONVECTION THIS EVENING THEN WITH
TEMPERATURES.

SURFACE COLD FRONT WAS CURRENTLY IN PROCESS OF PUSHING THROUGH THE
AREA AND WAS LOCATED FROM NEAR VICHY TO BRANSON AT 19Z.  SCATTERED
SEVERE STORMS WERE OCCURRING ACROSS THE AREA BEHIND THE FRONT AS
UPPER LEVEL SYSTEM PUSHES INTO THE AREA FROM THE WEST.  MUCH COLDER
AIR ALOFT PUSHING INTO THE AREA ASSOCIATED WITH THE UPPER LEVEL
SYSTEM HELPING TO DESTABILIZE THE ATMOSPHERE AND WAS AIDING IN THE
LARGE HAIL PRODUCTION WITH THE STRONGEST STORMS.  STORMS ALSO
FORMING IN DEFORMATION BAND IN THE SOUTHWEST CORNER OF THE CWA
WITHIN THETA-E RIDGE.  WOULD EXPECT THIS BAND TO GRADUALLY SHIFT
EAST/SOUTHEAST ACROSS MAINLY THE SOUTHERN SECTION OF THE CWA DURING
THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING HOURS.  WITH
ADDITIONAL HEAVY RAIN EXPECTED AS THIS OCCURS...HAVE ISSUED A FLOOD
WATCH FOR AREAS SOUTH AND EAST OF A ROLLA TO MONETT LINE THROUGH
MIDNIGHT.  SOME OF THESE AREAS HAVE RECEIVED 3 TO 5 INCHES OF RAIN
DURING THE PAST 24 HOURS AND THE GROUND IS ALREADY SATURATED.
ADDITIONAL RAIN WILL LIKELY LEAD TO FLOODING.

UPPER WAVE SHOULD EXIT TO THE EAST BY MORNING AND WOULD EXPECT DRIER
AIR MASS TO BEGIN BUILDING IN FROM THE WEST AFTER MIDNIGHT.  THIS
WILL HELP TO CLEAR THE CLOUDS FROM WEST TO EAST LATER TONIGHT.  AIR
MASS TO THE WEST IS NOT MUCH COLDER THAN CURRENT ONE AND HAVE KEPT
TEMPERATURES WARMER THAN THE MET NUMBERS ARE SUGGESTING.

UPPER RIDGE BUILDS INTO THE AREA ON WEDNESDAY AND SHOULD SEE A NICE
WARM UP FOR WEDNESDAY THROUGH THE END OF THE WEEK.  HAVE BUMPED UP
TEMPERATURES ON THURSDAY INTO THE MID 70S ACROSS THE WESTERN
SECTIONS OF THE CWA FOLLOWING THE MOS TRENDS OF THE PAST COUPLE OF
RUNS.  BELIEVE MET NUMBERS ARE A BIT TOO WARM BUT FWC NUMBERS
ACTUALLY LOOK PRETTY GOOD.

NEXT SYSTEM SHOWING DIFFERENCES IN LONG RANGE MODELS TOWARDS THE
WEEKEND BUT BOTH ADVERTISE A SIGNIFICANT NEGATIVE TILTED STORM
SYSTEM ENTERING THE PICTURE FOR THE WEEKEND.  WILL CONTINUE THE
THUNDERSTORM THREAT FOR SATURDAY NIGHT INTO SUNDAY.  HAVE BEEFED UP
THE WORDING IN THE HAZARDOUS WEATHER OUTLOOK FOR THE WEEKEND AS THIS
SYSTEM MOVES IN FOR POTENTIAL SEVERE STORMS.  MUCH COLDER AIR BLASTS
IN BEHIND THE FRONT DURING THE DAY SUNDAY AND WILL LIKELY SEE
FALLING TEMPERATURES THROUGHOUT THE DAY FROM WEST TO EAST.

MAY SEE SOME WRAP AROUND MOISTURE AS THIS SYSTEM EXITS THE AREA AND
WITH COLDER AIR IN PLACE WILL POSSIBLY BE SNOW.  WILL INTRODUCE
RAIN/SNOW CHANCES FOR SUNDAY INTO SUNDAY NIGHT.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL TRACK THROUGH THE CWA THROUGH THE
AFTERNOON AND EVENING HOURS.  CEILINGS WILL RANGE FROM 900 TO 1500
FEET THROUGH THE MID EVENING HOURS AND MAY SEE VISIBILITIES DROP TO
AROUND 2 MILES IN THE STRONGEST THUNDERSTORMS.  CLOUDS AND
VISIBILITIES WILL IMPROVE AFTER 02Z THIS EVENING.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH SOUTH AND EAST OF MONETT TO ROLLA LINE THROUGH
MIDNIGHT.
KS...NONE.

LINDENBERG
Hazardous weather outlook, Nov 18, 3:55 PM CST, 2 hours 25 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191200-

HAZARDOUS WEATHER OUTLOOK...RETRANSMITTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
355 PM CST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THROUGH THIS EVENING.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE
  QUARTERS...DAMAGING WINDS TO 60 MPH...AND TORRENTIAL RAINFALL
  AND LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  STRONG STORMS WILL CONTINUE ACROSS SOUTH CENTRAL MISSOURI EAST OF
  A LINE FROM FORT LEONARD WOOD TO GAINESVILLE THROUGH EARLY THIS
  EVENING.

  DISCUSSION:

  A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON AND EVENING.
  THIS FRONT COUPLED WITH AN UPPER LEVEL STORM SYSTEM...WILL SUPPORT
  STRONG TO SEVERE THUNDERSTORMS. COLD AIR IN THE MID LEVELS OF THE
  ATMOSPHERE ALONG WITH MODEST SURFACE HEATING ALLOWED THE
  AIRMASS TO DESTABILIZE. HAIL WILL BE THE MAIN STORM THREAT.

  THE STORMS WILL BE ACCOMPANIED BY HEAVY RAINFALL WHICH MAY LEAD TO
  LOCALIZED FLOODING...ESPECIALLY OVER SOUTH CENTRAL MISSOURI WERE
  THREE TO FIVE INCHES OF RAIN RESULTED IN FLOODING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  A STRONG STORM SYSTEM WILL MOVE THROUGH THE REGION LATE SATURDAY
  INTO SUNDAY.  STRONG TO SEVERE THUNDERSTORMS ALONG WITH LOCALIZED
  FLOODING WILL AGAIN BE POSSIBLE AS THE STORM SYSTEM MOVES THROUGH
  THE AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED THROUGH LATE AFTERNOON EAST
  OF A LINE FROM FORT LEONARD WOOD TO GAINESVILLE.
&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Local storm report, Nov 18, 3:47 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
347 PM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0338 PM    THEODOSIA                 MO   .88 INCH HAIL
11/18/03   OZARK                          60 MPH TSTM WINDS ALSO
                                          REPORTED. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Nov 18, 3:53 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
353 PM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0343 PM    5 N MOUNTAIN GROVE        MO   1 INCH HAIL
11/18/03   WRIGHT                         HAIL UP TO QUARTER SIZE
                                          COVERING GROUND AT MO 95
                                          AND RTE W. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Special weather statement, Nov 18, 4:56 PM CST, 1 hour 24 minutes before
MOZ070-071-080>083-091-092-096>098-105-106-190200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
456 PM CST TUE NOV 18 2003

SEVERE THUNDERSTORM WATCH NUMBER 962 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN MISSOURI...

DALLAS...DENT...DOUGLAS...LACLEDE...OZARK...PHELPS...PULASKI...
WEBSTER AND WRIGHT.

SEVERE THUNDERSTORM WATCH NUMBER 962 REMAINS IN EFFECT UNTIL 800 PM
CST TUESDAY EVENING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

HOWELL...OREGON...SHANNON AND TEXAS.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE HOUSTON AND
WEST PLAINS. CONDITIONS REMAIN FAVORABLE FOR SEVERE THUNDERSTORM
DEVELOPMENT ACROSS FAR SOUTH CENTRAL MISSOURI OVER THE NEXT SEVERAL
HOURS. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND
TORRENTIAL RAINFALL WHICH WILL AGGRIVATE THE ONGOING FLOODING THREAT.
Local storm report, Nov 18, 5:23 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
523 PM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    PITTSBURG                 MO   .75 INCH HAIL
11/18/03   HICKORY                        REPORTED BY PUBLIC.

0515 PM    2 W HARTSHORN             MO   1.75 INCH HAIL
11/18/03   TEXAS                          REPORTED BY TRAINED STORM
                                          SPOTTER.
Local storm report, Nov 18, 5:54 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 PM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1204 PM    NEOSHO                    MO   .88 INCH HAIL
11/18/03   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1230 PM    GRANBY                    MO   1 INCH HAIL
11/18/03   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1245 PM    MONETT                    MO   1.75 INCH HAIL
11/18/03   BARRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1247 PM    (UMN)MONETT               MO   .75 INCH HAIL
11/18/03   BARRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0125 PM    MILLER                    MO   1.75 INCH HAIL
11/18/03   LAWRENCE                       ALONG HWY 39 JUST N OF
                                          MILLER. REPORTED BY MEDIA.

0125 PM    AURORA                    MO   1.75 INCH HAIL
11/18/03   LAWRENCE                       REPORTED BY HAM RADIO
                                          OPERATOR.

0135 PM    MARIONVILLE               MO   .88 INCH HAIL
11/18/03   LAWRENCE                       NICKEL HAIL. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0140 PM    5 N ASH GROVE             MO   .88 INCH HAIL
11/18/03   GREENE                         REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.

0145 PM    BOLIVAR                   MO   .75 INCH HAIL
11/18/03   POLK                           REPORTED BY BOLIVAR FD

0154 PM    4 N CRANE                 MO   .75 INCH HAIL
11/18/03   STONE                          DURATION 10 MINUTES. HAIL
                                          STILL ONGOING. REPORTED
                                          BY VOLUNTEER WEATHER
                                          OBSERVER.

0155 PM    3 N CRANE                 MO   1.25 INCH HAIL
11/18/03   STONE                          REPORTED BY HAM RADIO
                                          OPERATOR.

0220 PM    CLEVER                    MO   FLOOD
11/18/03   CHRISTIAN                      WATER OVER HIGHWAY K.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0220 PM    7 S OZARK                 MO   60 MPH TSTM GUST
11/18/03   CHRISTIAN                      ALONG WITH PENNY HAIL.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0230 PM    SPRINGFIELD               MO   1 INCH HAIL
11/18/03   GREENE                         SE SIDE OF SPRINGFIELD.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0230 PM    PITTSBURG                 MO   .75 INCH HAIL
11/18/03   HICKORY                        REPORTED BY PUBLIC.

0242 PM    LONG LANE                 MO   70 MPH TSTM GUST
11/18/03   DALLAS                         ROBERTS ROAD AREA.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0255 PM    ROGERSVILLE               MO   .88 INCH HAIL
11/18/03   WEBSTER                        NICKEL HAIL. REPORTED BY
                                          HAM RADIO OPERATOR.

0258 PM    DOGWOOD                   MO   60 MPH TSTM GUST
11/18/03   DOUGLAS                        LIMBS DOWN AT HWY 14 &
                                          ZZ. REPORTED BY EMERGENCY
                                          MANAGEMENT.

0300 PM    1 S SEYMOUR               MO   .88 INCH HAIL
11/18/03   WEBSTER                        NICKEL HAIL ON HWY BB.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0325 PM    2 S MANSFIELD             MO   .88 INCH HAIL
11/18/03   WRIGHT                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0338 PM    THEODOSIA                 MO   .88 INCH HAIL
11/18/03   OZARK                          60 MPH TSTM WINDS ALSO
                                          REPORTED. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0343 PM    5 N MOUNTAIN GROVE        MO   1 INCH HAIL
11/18/03   WRIGHT                         HAIL UP TO QUARTER SIZE
                                          COVERING GROUND AT MO 95
                                          AND RTE W. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0515 PM    2 W HARTSHORN             MO   1.75 INCH HAIL
11/18/03   TEXAS                          REPORTED BY TRAINED STORM
                                          SPOTTER.
Local storm report, Nov 18, 6:19 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
619 PM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0607 PM    DELAWARE                  MO   .75 INCH HAIL
11/18/03   SHANNON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Springfield radar (KSGF), 180 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Shannon

When
November 18, 6:20 PM CST
Where
Shannon County, Eminence
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.150, -91.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335243.